Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 115, NWS Blacksburg, VA

June 1, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2012, 2:48 PM EDT for 4 counties in Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2012, 2:48 PM EDT (18:48 UTC)
Expired
Jun 1, 2012, 3:12 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS51 KRNK 011848
SVRRNK
VAC009-011-029-031-011945-
/O.NEW.KRNK.SV.W.0115.120601T1848Z-120601T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  WESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 345 PM EDT.

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CONCORD...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STONEWALL...
  RIVERVILLE...
  BENT CREEK...
  WINGINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3732 7899 3738 7907 3758 7892 3755 7889
      3754 7883 3757 7882 3760 7884 3761 7882
      3763 7883 3764 7881 3764 7872 3768 7871
      3750 7846
TIME...MOT...LOC 1848Z 224DEG 28KT 3739 7901

$$

SK
2 follow-up statements
316 
WWUS51 KRNK 011857
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT FRI JUN 1 2012

VAC031-011907-
/O.CAN.KRNK.SV.W.0115.000000T0000Z-120601T1945Z/
CAMPBELL VA-
257 PM EDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CAMPBELL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3734 7895 3743 7901 3758 7892 3755 7889
      3754 7883 3757 7882 3760 7884 3761 7882
      3763 7883 3764 7881 3764 7872 3768 7871
      3750 7846
TIME...MOT...LOC 1857Z 229DEG 33KT 3746 7890

$$

VAC009-011-029-011945-
/O.CON.KRNK.SV.W.0115.000000T0000Z-120601T1945Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
257 PM EDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN BUCKINGHAM...NORTHERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OAKVILLE...OR 7 MILES SOUTHWEST OF BENT CREEK...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  STONEWALL...
  OAKVILLE...
  BENT CREEK...
  TOWER HILL...
  WINGINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3734 7895 3743 7901 3758 7892 3755 7889
      3754 7883 3757 7882 3760 7884 3761 7882
      3763 7883 3764 7881 3764 7872 3768 7871
      3750 7846
TIME...MOT...LOC 1857Z 229DEG 33KT 3746 7890

$$

SK
634 
WWUS51 KRNK 011912
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT FRI JUN 1 2012

VAC009-011-029-011920-
/O.CAN.KRNK.SV.W.0115.000000T0000Z-120601T1945Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
312 PM EDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUCKINGHAM...NORTHERN
APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED. BE ADVISED THAT ANOTHER 
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEAST 
AMHERST...NORTHERN CAMPBELL...NORTHEAST BEDFORD...AND FAR SOUTHWEST 
APPOMATTOX COUNTY UNTIL 4PM FOR A STORM APPROACHING THE LYNCHBURG 
AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

LAT...LON 3734 7895 3743 7901 3758 7892 3755 7889
      3754 7883 3757 7882 3760 7884 3761 7882
      3763 7883 3764 7881 3764 7872 3768 7871
      3750 7846
TIME...MOT...LOC 1910Z 229DEG 33KT 3754 7879

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:31 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 1, 2:31 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA THIS MORNING AHEAD OF A
STRONG COLD FRONT THAT IS EXPECTED TO CROSS THE REGION FROM THE
WEST THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING ANOTHER
ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE
WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 226 AM EDT FRIDAY...

QUICK UPDATE TO AFTERNOON GRIDS TO ACCOUNT FOR DISCREET SUPERCELLS
EAST OF THE BLUE RIDGE AND LINE OF CONVECTION ENTER THE
MOUNTAINS.

TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING.

AS OF 1226 AM EDT FRIDAY...UPPER LEVEL TROUGH PIVOTING OVER THE
MISSISSIPPI VALLEY THIS MORNING WILL BECOME NEGATIVELY-TILTED
ACROSS THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON. DEEP LAYER
SHEAR AND MODEST CAPE LIKELY TO PRODUCE A FEW DISCREET SUPERCELLS
MORPHING INTO BOW LINE SEGMENTS. THE SEVERITY AND AREAL COVERAGE
IS CONDITIONAL ON LINGERING CLOUDINESS. AT THIS TIME...BEST
HEATING AND INSTABILITIES WILL BE ACROSS THE RNK PIEDMONT OF
SOUTH-CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PWATS FROM
RNK/GSO 12Z SOUNDINGS ARE AROUND 1.50 INCHES. WITH DYNAMICS AND
FORCING...EFFICIENT CONVERSION OF THIS MOISTURE FOR HEAVY RAINFALL
THIS AFTERNOON AND EVENING. CELLS/LINES WILL BE PROGRESSIVE ACROSS
THE AREA AND FLASH FLOOD THREAT SHOULD BE LOCALIZE AND NOT
WIDESPREAD.

AS OF 921 AM EDT FRIDAY...THICK CLOUD COVER AND SHOWERS THIS
MORNING LIMITING HEATING AND KEEPING INSTABILITIES ON THE MILD
SIDE. THERE IS A WAVE COMING ACROSS EASTERN TENNESSEE AND
SOUTHWESTERN VIRGINIA THIS MORNING. THIS WAVE WILL CREATE AN AREA
OF CLEARING EAST OF THE BLUE RIDGE THROUGH THIS MORNING. THE WARM
FRONT WILL ALSO MOVE NORTH TO HELP WITH THIS CLEARING. THE
SEVERITY OF AFTERNOON STORMS ARE CONDITIONAL AT THE MOMENT WITH
MORNING CLOUDS AND RAIN. WE WILL SEE HOW THINGS PROGRESS AND KEEP
YOU UPDATED.

AS OF 300 AM EDT FRIDAY...FRONT DRAPED EAST-WEST ACROSS THE AREA
EARLY THIS MORNING COMBINED WITH OLD OUTFLOW TO THE WEST HAS
CONTINUED TO RESULT IN A BAND OF SHRA/TSRA ALONG THE WESTERN
SLOPES. EXPECT SOME OF THIS COVERAGE TO LINGER THRU DAYBREAK
BEFORE LIKELY SEEING A LULL AFTER SUNRISE AHEAD OF THE PRIMARY
WAVE/COLD FRONT WEST OF THE MOUNTAINS. HAVE UPPED POPS TO HIGHER
CHANCES NW SLOPES TO REFLECT BETTER COVERAGE EARLY...AND LEFT IN
CHANCE TO SLIGHT CHANCE POPS ELSW GIVEN MOISTURE AND THE WEAK
BOUNDARY AROUND FOR THE MORNING.

OTRW MAIN CONCERN WITH EXTENT OF CONVECTION TODAY AS THE NEG TILTED
5H TROF TO THE NW PIVOTS A SURFACE COLD FRONT INTO THE FAR WEST
EARLY THIS AFTERNOON...REACHING THE PIEDMONT THIS EVENING. MODELS
AGAIN SHOW PLENTY OF SUPPORT/LIFT WITH A GOOD AMOUNT OF SHEAR/HELICITY
ESPCLY NORTH PER 40 KT MID LEVEL JET...AND DECENT LOW LEVEL SW FLOW
AS THE WARM FRONT LIFTS NORTH. IN ADDITION...GOOD 85H THETA-E
PACKING UNDER A LOBE OF UPPER DIFFLUENCE SHOULD EVENTUALLY MAKE
FOR A ENHANCED LINEAR AXIS OF TSRA BY AFTERNOON. HOWEVER MAIN
QUESTION REMAINS WITH THE DEGREE OF INSTABILITY GIVEN CURRENT
SHRA/TSRA ACROSS THE FAR SOUTH/WEST PLUS CLOUD COVER THAT MAY BE
TOUGH TO MIX OUT WEST OF THE BLUE RIDGE AS DEPICTED BY MOST
GUIDANCE ATTM. LATEST NAM ALSO HAS BEST CAPES ACROSS THE EASTERN
HALF LATER ON WITH SOME SUGGESTION OF A JUMP TO A SECONDARY LINE
EAST LATER IN THE DAY...WHERE APPEARS THE HIGHER SEVERE THREAT
WILL BE. MOST LOCAL MODELS ALSO SLIGHTLY FASTER WITH THE INITIAL
LINE DEVELOPING FAR WEST EARLY AFTERNOON UNDER THE VORT
LOBE...THEN REACHING THE BLUE RIDGE MID/LATE AFTERNOON...AND
ACROSS THE EAST EARLY IN THE EVENING. THUS SPED UP CAT POPS A BIT
WHILE ADJUSTING FOR MORE HEAVY RAIN THREAT FAR WEST AND ADDITION
OF SCTD CELLS DEVELOPING ELSW EARLY ON AHEAD OF THE MAIN PRE-
FRONTAL LIFT. THINK THINGS PROGRESSIVE ENOUGH DESPITE 1 INCH PLUS
TOTALS IN SPOTS TO PRECLUDE A FLASH FLOOD WATCH ALTHOUGH LOCALIZED
FLOODING POSSIBLE WITH HEAVIER DOWNPOURS. THUS WILL MAINTAIN THE
SEVERE/FLOOD THREAT IN THE HWO. TEMPS A BIT TRICKY GIVEN SUCH A
WARM START WHILE BEING LIMITED BY CLOUDS/SHRA IN SPOTS EARLY ON.
THINK ENOUGH BREAKS LIKELY TO GO 80-85 EAST AND MID/UPPER 70S WEST
FOR NOW.

MAIN CONVECTIVE LINE SWEEPS OUT OF THE PIEDMONT BY MID EVENING WITH
THE FRONT TAKING ALL POPS OUT OF THE EAST AFTER MIDNIGHT. DID SLOW
UP EXODUS A LITTLE SINCE APPEARS MAY SEE A WEAK SECONDARY WAVE ON
THE BOUNDARY OUT EAST THIS EVENING AS THE S/W TROF PIVOTS THRU. OTRW
DRYING FROM WEST TO EAST THRU MIDNIGHT AND ONLY SOME LIGHT UPSLOPE
-SHRA REMAINING NW LATE. SHOULD EVEN SEE SOME DOWNSLOPE CLEARING
BEHIND THE FRONT OVERNIGHT AS DRIER/COOLER AIR SURGES IN ESPCLY WEST
LATE. THIS ALONG WITH MUCH COOLER 85H TEMPS ESPCLY OFF THE GFS
SUGGESTS SOME LOWS IN THE 40S LIKELY WESTERN THIRD AND CLOSE TO 50
BLUE RIDGE...EXCEPT 52-58 OUT EAST AS THE BEST COOL ADVECTION LOOKS
TO GET HUNG UP CROSSING THE RIDGES FOR THE MOST PART.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 315 AM EDT FRIDAY...

COOLER AND DRIER AIR FINALLY MAKES A PROLONGED STAY ACROSS THE
REGION THROUGH MUCH OF THE SHORT TERM. ALTHOUGH TEMPS AGAIN WARM
NEAR 80F AGAIN BY MONDAY...DEWPOINTS WILL NOT RISE ENOUGH TO PREVENT
THE AIRMASS FROM REMAINING COMFORTABLE. AS A JET STREAK/UPPER LEVEL
DISTURBANCE MOVES ACROSS THE APPALACHIANS ON SATURDAY BEHIND THE
FRONT...THE AIRMASS IS TOO DRY TO SUPPORT ANY WIDESPREAD RAIN
CHANCES WITH DOWNSLOPING FLOW SMASHING ANY UPWARD MOTION EAST OF THE
ALLEGHANYS. HOWEVER...THE STRENGTH OF THE JUNE SUN COMBINED WITH
COOL TEMPS ALOFT FOR THIS TIME OF YEAR COULD STILL PRODUCE SOME
SCATTERED SHOWERS...ESPECIALLY ALONG THE HIGHEST ELEVATIONS OF SE
WEST VA AND SW VA LATER SATURDAY AND SATURDAY EVENING. MUCH OF THIS
MAY SIMPLY END UP BEING JUST SPRINKLES OUTSIDE OF SE WEST VA...THE
DARK CLOUDS PRODUCED BY THE STEEP MIDLEVEL LAPSE RATES WILL LOOK
PRETTY OMINOUS THOUGH. SATURDAY SHOULD BE THE COOLEST
DAY...REMAINING CLOUDS AND A BREEZE WILL PREVENT THE NIGHTS FROM
GETTING TOO CHILLY.

FAST PACIFIC FLOW GENERATED BY AN UPPER GYRE SOUTH OF ALASKA WILL
TRAVEL ACROSS THE MIDWEST AND BEGIN ERODING THE SOUTHERN PERIPHERY
OF THE EASTERN COOL UPPER TROUGH BY SUNDAY. A MOSTLY DRY SUBTLE WARM
FRONT WILL MOVE NORTH OVER THE CWA THAT DAY...AND WHEN COMBINED WITH
AN UPPER LEVEL WAVE COULD PRODUCE PASSING SHOWERS ACROSS SE WEST VA
ONCE AGAIN SUNDAY. TEMPS MODERATE A FEW DEGREES. TOUGH TO FIND
ENOUGH INSTABILITY TO MENTION ANY THUNDER AT THIS POINT. AGAIN
MOISTURE WILL BE AT A PREMIUM...ALTHOUGH THERE WILL BE ENOUGH TO
GENERATE CLOUDS.

THE GREAT LAKES UPPER LOW WILL MOVE TO THE NEW ENGLAND COAST BY
MONDAY...AND AMPLIFY A BIT AS IT COMBINES WITH ANOTHER GYRE IN THE
NORTH ATLANTIC. WARMER AIR WILL BE ABLE TO FILL BACK EAST IN ITS
WAKE...SUCH THAT H85 TEMPS WILL FLIRT ONCE AGAIN WITH +15C. THE OP
GFS LOOKS A LITTLE OUT OF PLACE ON MONDAY WITH A SURFACE LOW MOVING
ACROSS THE OHIO VALLEY. THE 0Z ECMWF LINES UP BETTER WITH THE UPPER
LEVEL CHARACTERISTICS...WITH A GOOD DEAL OF SINKING MOTION COMBINED
WITH DOWNSLOPING FLOW...THIS MAY KEEP ANY CHANCES OF STORMS SQUASHED
FOR ANOTHER DAY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 330 AM EDT FRIDAY...

THE CHANCE OF PRECIP WILL REMAIN OVERALL LOW THIS
PERIOD...WITH MODELS SHOWING MAIN FORCING STAYING NORTH OF US...AND
A SERIES OF SHORTWAVES STAYING SOUTHWEST OF THE REGION...WHICH COULD
BE MCS/S SHIFTING FROM THE PLAINS INTO THE GULF COAST STATES.
TEMPERATURES THIS PERIOD WILL BE DEPENDENT ON CLOUD COVER BUT SHOULD
BE AT OR BELOW NORMAL...AS SFC FLOW WILL BE MORE NORTH TO EAST. LOWS
IN THE 50S AND HIGHS IN THE 70S MOST DAYS. AS WE HEAD TOWARD
THURSDAY THE FLOW WILL BE MORE SOUTHEAST AND COULD SEE A BETTER
THREAT OF SHOWERS OR STORMS IN THE MOUNTAINS PER UPSLOPE
CONVERGENCE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT FRIDAY...

HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST
THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA
BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING
ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS
ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING
THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE
SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY
AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE
OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF
MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS
PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS
COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF
THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID
EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS
ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS
QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE
WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP
AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY
AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT
KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER
WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT.

HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS
THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND
PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON
WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING
MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING
AGAIN FOR TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/RCS
Hazardous weather outlook, Jun 1, 1:30 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI JUN 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
130 PM EDT FRI JUN 1 2012

...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RCS

In the hours before

Special weather statement, Jun 1, 1:00 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT FRI JUN 1 2012

VAZ034-035-011730-
AMHERST VA-BEDFORD VA-
100 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BEDFORD COUNTIES...

AT 1256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BEDFORD CITY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR COLEMAN FALLS AROUND 115 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3765 7938 3752 7916 3746 7922 3745 7925
      3745 7926 3743 7927 3743 7926 3729 7939
      3736 7954

SK
Special weather statement, Jun 1, 1:18 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT FRI JUN 1 2012

VAZ007-009>012-WVZ042>045-011915-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WYTHE VA-
118 PM EDT FRI JUN 1 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAND...
GILES...GREENBRIER...MERCER...MONROE...SMYTH...SUMMERS...TAZEWELL
AND WYTHE COUNTIES...

AT 112 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JUST
WEST OF CHARLESTON WV...TO GRUNDY...TO GATE CITY VA...MOVING EAST AT
30 MPH.

WIND GUSTS FROM 30 TO 40 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS BUT WILL BE
BRIEF...AND COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR GLEN BURKE AROUND 155 PM...RAVEN...AND
JEWELL RIDGE AROUND 200 PM...RICHLANDS AROUND 210 PM...CLAYPOOL
HILL...CEDAR BLUFF...AND BANDY AROUND 215 PM...AMONATE AROUND 220 PM
AND CLIFFIELD AROUND 225 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3823 8035 3811 8035 3803 8016 3774 8032
      3665 8163 3692 8184 3698 8179 3715 8191
      3725 8174 3721 8156 3728 8142 3758 8120
      3761 8108 3772 8098 3770 8090 3782 8094
      3788 8076 3810 8089 3809 8071 3827 8043

SK
Special weather statement, Jun 1, 1:29 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT FRI JUN 1 2012

VAZ034-035-011800-
AMHERST VA-BEDFORD VA-
129 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BEDFORD COUNTIES...

AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BIG ISLAND...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PLEASANT VIEW AROUND 145 PM AND FORKS OF
BUFFALO AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3762 7895 3746 7921 3745 7925 3745 7926
      3743 7927 3741 7930 3753 7945 3780 7918

SK
Local storm report, Jun 1, 2:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 NNW CLIFFORD          37.72N 79.07W
06/01/2012  E1.25 INCH       AMHERST            VA   PUBLIC

            LITTLE PINEY ROAD

&&

FISHER
Special weather statement, Jun 1, 2:33 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI JUN 1 2012

VAZ034-011900-
BEDFORD VA-
233 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MONETA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG
ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR HUDDLESTON AROUND 245 PM.

LAT...LON 3721 7935 3707 7961 3709 7961 3710 7964
      3716 7968 3715 7969 3736 7949 3722 7933

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:21 PM EDTSpecial Weather StatementRNKBotetourt24 min
Jun 1, 1:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 1, 1:18 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell117 min
Jun 1, 1:29 PM EDTSpecial Weather StatementRNKAmherst31 min
Jun 1, 1:40 PM EDTSevere Thunderstorm WarningRNKAmherst38 min
Jun 1, 1:53 PM EDTTornado WarningRNKAmherst24 min
Jun 1, 2:33 PM EDTSpecial Weather StatementRNKBedford27 min
Jun 1, 2:56 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jun 1, 3:05 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg35 min
Jun 1, 3:16 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe29 min
Jun 1, 3:28 PM EDTSpecial Weather StatementRNKBuckingham32 min
Jun 1, 3:45 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe30 min
Jun 1, 3:46 PM EDTSevere Thunderstorm WarningRNKBuckingham44 min
Jun 1, 4:00 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte30 min
Jun 1, 4:14 PM EDTSpecial Weather StatementRNKCarroll, Giles, Pulaski, City of Galax, City of Radford31 min
Jun 1, 4:25 PM EDTSpecial Weather StatementRNKBedford65 min
Jun 1, 4:32 PM EDTSpecial Weather StatementRNKBedford58 min
Jun 1, 4:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Jun 1, 4:44 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke, City of Radford31 min
Jun 1, 4:45 PM EDTSpecial Weather StatementRNKCarroll30 min
Jun 1, 4:46 PM EDTSpecial Weather StatementRNKFloyd29 min
Jun 1, 4:58 PM EDTSpecial Weather StatementRNKHalifax32 min
Jun 1, 5:08 PM EDTTornado WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington40 min
Jun 1, 5:13 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem32 min
Jun 1, 5:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jun 1, 5:38 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke37 min
Jun 1, 5:52 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington38 min
Jun 1, 6:02 PM EDTSpecial Weather StatementRNKPatrick28 min
Jun 1, 6:14 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg31 min
Jun 1, 6:17 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville28 min
Jun 1, 6:44 PM EDTSpecial Weather StatementRNKCity of Martinsville31 min
Jun 1, 7:13 PM EDTSpecial Weather StatementRNKCity of Danville32 min
Jun 1, 7:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
Jun 1, 7:44 PM EDTSpecial Weather StatementRNKHalifax31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.